Kansas, 2025

Blizzard and High Wind in Kansas, March 18 to 19, 2025

March 18 to 19, 2025 · NWS ICT · 15 events in 11 counties and zones

Another very strong system impacted a large portions of the High Plains and Central Plains from the early morning hours to the early afternoon hours of March 19. Strong southerly winds occurred ahead of a strong approaching cold front during the early morning hours across portions of south-central and southeast Kansas.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Another very strong system impacted a large portions of the High Plains and Central Plains from the early morning hours to the early afternoon hours of March 19. Strong southerly winds occurred ahead of a strong approaching cold front during the early morning hours across portions of south-central and southeast Kansas. Then a strong cold front and strong northerly winds that accompanied it moved into central Kansas later that morning. These strong winds continued to spread southward into south-central Kansas. Meanwhile, moderate to heavy snow developed across portions of western and central Kansas and produced blizzard conditions during much of the morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 18, 6:42 PM CST, 4 hours 18 minutes earlier. Its key messages:

  • Potent low pressure system to bring strong winds along with snow/blowing snow to parts of central KS tonight through Wed. Blizzard conditions possible for locations along and especially north of I-70.
  • Strong winds and low RHs will keep fire danger in place tonight across much of the area.
  • Quieter weather expected after Wed with a return to more seasonal temps.
Area forecast discussion, Mar 18, 6:42 PM CST, 4 hours 18 minutes before

542
FXUS63 KICT 190042
AFDICT

Area Forecast Discussion
National Weather Service Wichita KS
742 PM CDT Tue Mar 18 2025

.KEY MESSAGES...

- Potent low pressure system to bring strong winds along with
  snow/blowing snow to parts of central KS tonight through Wed.
  Blizzard conditions possible for locations along and
  especially north of I-70.

- Strong winds and low RHs will keep fire danger in place
  tonight across much of the area.

- Quieter weather expected after Wed with a return to more
  seasonal temps.

&&

.DISCUSSION...
Issued at 239 PM CDT Tue Mar 18 2025

Water vapor imagery shows upper trough digging across the
Eastern Great Basin and approaching the Central Rockies. At the
surface, lee troughing is strengthening with a cold front
extending from central IA across the KS/Nebraska border. By 06z
this evening, main vort lobe associated with upper trough will
be tracking across the OK/TX Panhandle and across northeast KS
by 12z Wed. In response, surface low will track from Western KS
into far northeast KS by 12z Wed. As far as snow goes, this
system will have more of the classic deformation zone snow with
the big question how far south the accumulating snow makes it.
The NAM came in further south with the snow compared to the GFS
with the NAM having some support from the ECMWF. So its not out
of the question that locations as far as Highway 50 may see
some reductions in vis due to a period of moderate snow and very
high winds. Did go ahead and add a couple more counties into
the Blizzard warning with a winter advisory south of the
blizzard warning. Snow is expected to come to an end across the
forecast area in the 18-21z time frame as this system quickly
lifts off to the northeast. As far as winds go, confidence
remains high that are a looking for low end warning criteria for
at least areas along and west of I-135 with slightly lighter
winds over southeast KS. Unlike Fridays system, this one will
not have the benefit of extremely deep mixing, so most of the
extreme winds will be due to gradient winds. However, still feel
60mph gusts are likely across most of central and south central
KS late tonight into Wed morning.

By 12z Thu, upper trough will be moving into the Great
Lakes/Ohio Valley with another upper impulse tracking from the
Northern Rockies and into the Central Plains by Fri morning.
This feature is expected to remain far enough north to limit
precip chances. Behind this wave, upper pattern will flatten out
for the Fri night through Sat time frame and will allow for
above normal temps for Sat. Pattern will remain very progressive
with yet another shortwave trough set to swing across the
Northern/Central Plains Sat night into Sun morning. While this
feature may bring a few showers and storms to mainly Eastern KS
Sat night, not looking for a significant event. For the start of
next work week, there is good model agreement in strong
northwest flow aloft in place which should allow for seasonal to
above normal temps and dry conditions.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 708 PM CDT Tue Mar 18 2025

Concerns:
1) Speed shear this evening
2) Increasing winds overnight into Wed
3) MVFR to LIFR conditions with snow in central KS
4) Cold front transitioning winds to N

A low pressure system will continue to track east through the
Central Plains. Speed shear is possible ahead of this system in
concurrence with the low level jet. A cold front should move
into central Kansas from the west northwest around 6Z to switch
the winds to the northerly direction and increase them to
sustained speeds of 20 to near 40kts and gusts of 45 to 55kts.
It is still anticipated that central and portions of south
central Kansas will have the strongest winds. There could be
some speed shear immediately behind the front as well across
central Kansas.

Precipitation moves in from west to east which will start as
rain before transitioning to snow. This combined with the winds
could create blizzard conditions primarily for RSL and GBD then
points north and west starting around 12Z. Given the potential,
it was decided to include it with this issuance. VFR conditions
initially change to MVFR by 12Z for all but CNU then
potentially down to LIFR with the corresponding visibility in
central Kansas. However, the timing, visibility reduction and
transition may need to be adjusted with upcoming issuances.
There should be improvement through the afternoon into the
evening with exiting precipitation and eventually decreasing
winds.

&&

.FIRE WEATHER...
Issued at 239 PM CDT Tue Mar 18 2025

Dangerous fire weather conditions to continue through the
overnight time frame. Very strong northwest winds will start to
overspread the area generally after 06z and after 09z for South
Central KS. We are still looking for max wind gusts in the 50 to
60 mph range with a few higher gusts possible along and west of
I-135. Before the colder air moves-in early Wed morning, we are
still looking at RH values across south central KS into the
Flint Hills in the 15-20% range. So very high to extreme fire
danger will remain through most of the overnight hours across
south central and southeast KS.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for KSZ032-033-
047>051.
High Wind Warning from 1 AM to 7 PM CDT Wednesday for KSZ032-
033-047>053-067>069-082-083-091-092.
Blizzard Warning from 4 AM to 1 PM CDT Wednesday for KSZ032-
033-047-048.
Winter Weather Advisory from 7 AM to 4 PM CDT Wednesday for
KSZ049>053-067-068.
Red Flag Warning until 7 AM CDT Wednesday for KSZ052-053-
067>072-082-083-091>096-098>100.
Wind Advisory until 7 PM CDT Wednesday for KSZ070>072-093>096-
098>100.

&&

DISCUSSION...RBL
AVIATION...VJP
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 18, 9:14 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1014 PM CDT Tue Mar 18 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1014 PM CDT Tue Mar 18 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

The red flag warning remains until 7am Wednesday for south central
and southeast Kansas. Strong winds and low RH around 20 percent are
expected to persist through tonight with little or no recovery in
RH for south central and southeast Kansas. This will allow very high
to extreme fire danger to persist through the night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An intense storm system will move across central and eastern Kansas
on Wednesday causing strong winds from the northwest to gust
between 50 and 60 mph. Additionally a band of snow is forecast to
develop across central Kansas capable of producing a few inches of
snow. While the snow is falling, the strong winds are likely to
cause blowing snow and near zero visibilities for a period of time
Wednesday morning. This led to a Blizzard Warning for Russell,
Lincoln, Barton and Ellsworth counties from 4am until 1pm Wednesday.
A mix of rain and snow could impact locations further south. Please
see the latest winter headlines for more information.

With these strong winds, High Wind Warnings and Wind Advisories
remain in effect for the entire area through the day Wednesday.

Very high grassland fire danger is forecast from Thursday through
Sunday with area wide coverage on Friday given potential wind gusts
up to 40 mph.

There is a slight chance for thunderstorms in southeast Kansas on
Sunday morning. No severe weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind, 4 blizzard. Local standard time, as filed.

High Wind, Harvey

When
March 18, 11:00 PM CST to March 19, 12:00 AM CST
Where
Harvey forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Strong southwesterly winds occurred before the passage of the cold front. Winds were estimated to have gusted up to 60 mph between midnight and 1:00 AM CDT in western Harvey County.

High Wind, Russell

When
March 19, 1:15 AM CST to 2:00 PM CST
Where
Russell forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Sustained 40 mph winds began around 2:15 AM CDT with gusts over 60 beginning around 3:00 AM CDT. A peak wind gust of 70 mph was measured at 8:06 AM CDT. Power outages caused reporting issues with the ASOS site, but based on surrounding observations, 40 mph sustained winds ended around 3:00 PM CDT.

Blizzard, Russell

When
March 19, 4:00 AM CST to 11:00 AM CST
Where
Russell forecast zone
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

The ASOS site at Russell Municipal Airport began reporting blizzard conditions at around 5 AM CDT. This is supported by a KWCH storm chaser in Dorrance. Social media videos showed near whiteout conditions on I-70 during the morning hours, and KDOT closed I-70 from Salina and points westward. End time around 12 PM CDT was estimated from surrounding observations as the ASOS site was knocked offline due to a power outage.

High Wind, Lincoln

When
March 19, 5:30 AM CST to 3:30 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A trained spotter estimated wind gusts of 60 mph in Lincoln around 11:15 AM CDT. Timing of sustained 40 mph winds was estimated by surrounding observations and reports.

High Wind, Barton

When
March 19, 6:15 AM CST to 1:00 PM CST
Where
Barton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The AWOS site in Great Bend began reporting 40 mph sustained winds around 7:15 AM CDT. A peak gust of 62 mph was measured at 9:56 AM CDT. Sustained winds of 40 mph generally came to an end around 2:00 PM CDT. Additionally, power outages were reported across the county, and a tree was uprooted in Great Bend as reported by the county emergency manager.

High Wind, Ellsworth

When
March 19, 6:30 AM CST to 3:45 PM CST
Where
Ellsworth forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

While no reports explicitly came from within the county, surrounding observations and reports suggest sustained winds of 40 mph lasted for several hours, and wind gusts likely hit 60 mph during the late morning or early afternoon hours. Timing of high winds is estimated.

Blizzard, Barton

When
March 19, 7:00 AM CST to 11:00 AM CST
Where
Barton forecast zone
Reported by
Emergency Manager
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The county emergency manager reported power outages across the county along with near whiteout conditions around 8AM CDT. Additionally, Kansas State Highway 4 was closed at Hoisington and points westward due to conditions. At least sustained 35 mph winds were present at Great Bend for several hours, and likely also occurred across the rest of the county based on surrounding reports and observations.

Blizzard, Lincoln

When
March 19, 7:00 AM CST to 11:00 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

While there were not explicit observations and reports of blizzard conditions in the county, there were several reports and observations in surrounding area that support blizzard conditions across the western portions of the county. This included I-70 being shut down from Salina and points westward along with public and KWCH reports.

Blizzard, Ellsworth

When
March 19, 7:00 AM CST to 11:00 AM CST
Where
Ellsworth forecast zone
Reported by
Department of Highways
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

While there were not explicit observations and reports of blizzard conditions in the county, there were several reports and observations in surrounding area that support blizzard conditions across the northwestern portions of the county. This included I-70 being shut down from Salina and points westward along nearby ASOS and KWCH reports.

High Wind, Rice

When
March 19, 7:45 AM CST to 4:00 PM CST
Where
Rice forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Sustained 40 mph winds started in Lyons around 8:45 AM CDT and ended around 5:00 PM CDT. A peak wind gust of 59 mph was reported at Lyons-Rice County Municipal Airport.

High Wind, Harper

When
March 19, 8:00 AM CST to 2:00 PM CST
Where
Harper forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

While no reports explicitly came from the county, nearby observations suggest sustained 40 mph winds and wind gusts around 60 mph occurred. Timing of high winds was estimated by nearby observations.

High Wind, Saline

When
March 19, 9:15 AM CST to 5:00 PM CST
Where
Saline forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Sustained winds of 40 mph began around 10:15 AM CDT and ended around 6:00 PM CDT. A peak wind gust of 68 mph was measured at 2:17 PM CDT at Salina Regional Airport.

High Wind, Kingman

When
March 19, 10:00 AM CST to 3:00 PM CST
Where
Kingman forecast zone
Measured
38 kt (44 mph) estimated sustained
Reported by
AWOS
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

While no reports explicitly came from the county, nearby observations and reports suggest sustained 40 mph winds occurred for several hours. Timing of high winds was estimated by nearby observations.

High Wind, Sedgwick

When
March 19, 12:30 PM CST to 2:00 PM CST
Where
Sedgwick forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Sustained winds of 40 mph lasted from 1:30 PM CDT to 3:00 PM CDT. Wind gusts up to 60 mph were measured at Wichita Eisenhower National Airport at 1:53 PM CDT and 2:01 PM CDT.

High Wind, Reno

When
March 19, 3:00 PM CST to 4:00 PM CST
Where
Reno forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Sustained winds of 40 mph lasted an hour between 4:00 PM CDT and 5:00 PM CDT. A peak gust of 67 mph was measured at Hutchinson Municipal Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249674, 1249618, 1249270, 1249653, 1249622, 1249659, 1249277, 1249278, 1249279, 1249634, 1249676, 1249664, 1249675, 1249673, 1249671.